Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 231, NWS Midland/Odessa, TX

June 11, 1997Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 1997, 6:21 PM CDT for Andrews County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1997, 6:21 PM CDT (23:21 UTC)
Expired
Jun 11, 1997, 7:10 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:30 PM CDTHail 1Andrews, TX
Jun 11, 6:40 PM CDTThunderstorm Wind 52Andrews, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1063 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 112322 RRA
SVRMAF
TXC003-120010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
621 PM CDT WED JUN 11 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 710 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...NORTHERN ANDREWS COUNTY
 
AT 619 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 7 MILES SOUTHWEST OF ANDREWS MOVING NORTHEAST AT 15
MPH AND THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ANDREWS AND FLOREY.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


HUBER/EARLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:11 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 3:11 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
309 PM CDT WED JUN 11 1997

CURRENT SATELLITE IMAGERY INDICATES SOME DEVELOPMENT IN SE NM ATTM.
SURFACE ANALYSIS INDICATES A TROF EXTENDING FROM WESTERN OK
SOUTHWEST TO NEAR KHOB. THIS TROF...WHICH SHOWS ON LATEST KMAF
WSR-88D DATA...COULD SERVE AS A FOCUS FOR TRW DEVELOPMENT. ALSO...
LATEST WSR-88D DATA INDICATES ANOTHER BOUNDARY (POSSIBLE DRYLINE
WITH KINK DEWPOINT AT 52 AND KMAF AT 61) EXTENDS ALONG A
KHOB-KERMIT-KFST LINE. WITH LI VALUES IN THE -8 TO -10 RANGE...ANY
TRWS WHICH FORM TO THE WEST WILL MOVE INTO A VERY UNSTABLE AIRMASS
AND COULD BECOME SEVERE. HOWEVER...A QUICK LOOK AT THE JAYTON AND
WHITE SANDS PROFILERS INDICATE MOVEMENT WILL BE SLOW TOWARD THE
EAST. THUS...FLASH FLOODING IS ALSO A CONCERN.

MODELS PUSH TROF THROUGH FA BY TOMORROW MORNING WITH WINDY
CONDITIONS TOMORROW AFTERNOON. TIMING OF THE TROF WILL BE THE
CHALLENGE FOR POPS FOR THE SECOND AND POSSIBLY THE THIRD PERIODS. IF
ETA AND NGM VERIFY...TROF COULD BE NORTH/SOUTH ACROSS OUR EASTERN FA
TOMORROW AFTERNOON. THUS...ISOLATED TO WIDELY SCATTERED POPS MAY BE
BEST FOR THESE ZONES DURING SECOND PERIOD. ALSO...EXPECT 700 MB
TEMPS TO WARM TOMORROW AFTERNOON. HOWEVER...NOT SURE THIS CAP WILL
COMPLETELY SUPPRESS ALL ACTIVITY IN THE DAVIS MOUNTAINS ESPECIALLY
GIVEN STRONG SOUTHWESTERLY FLOW IN THE LOWER LEVELS AND OROGRAPHICS.
THEREFORE... RECOMMEND INCLUDING SOME POPS FOR THIS AREA FOR
TOMORROW AFTERNOON AND EVENING.

AS FOR TEMPERATURES...GUIDANCE NUMBERS APPEAR ON TRACK FOR OVERNIGHT
LOWS. HOWEVER...WITH TROF PUSHING THROUGH TOMORROW...BELIEVE KCNM
NUMBERS TOO LOW.

THANKS TO KLBB FOR COORDINATION!

MAF 65/96 20/10
CNM 64/99 2 0/--
MRF 60/90 20/20
P07 70/92 10/10

HUBER/FRANCIS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:07 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 11, 4:15 PM CDTSevere Thunderstorm WarningMAFPecos50 min
Jun 11, 4:24 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
Jun 11, 4:40 PM CDTSevere Thunderstorm WarningMAFWard35 min
Jun 11, 4:59 PM CDTSevere Thunderstorm WarningMAFPecos51 min
Jun 11, 5:13 PM CDTSevere Thunderstorm WarningMAFBrewster47 min
Jun 11, 5:23 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler47 min
Jun 11, 5:42 PM CDTTornado WarningMAFEctor, Winkler33 min
Jun 11, 5:56 PM CDTTornado WarningMAFAndrews49 min
Jun 11, 6:30 PM CDTSevere Thunderstorm WarningMAFWard35 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.